Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 3, NWS Seattle, WA

January 12, 2014

NWS Seattle, WA issued this wind advisory at Jan 12, 2014, 1:05 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 1:05 AM PST (09:05 UTC)
Expired
Jan 12, 2014, 7:00 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WWUS76 KSEW 120905
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
105 AM PST SUN JAN 12 2014

WAZ510-121500-
/O.EXP.KSEW.HW.W.0001.000000T0000Z-140112T0900Z/
/O.NEW.KSEW.WI.Y.0003.140112T0905Z-140112T1500Z/
ADMIRALTY INLET AREA-
105 AM PST SUN JAN 12 2014

...WIND ADVISORY IN EFFECT UNTIL 7 AM PST THIS MORNING...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM PST THIS MORNING. 

* SOME AFFECTED LOCATIONS...OAK HARBOR AND PORT TOWNSEND.

* TIMING...STRONG WEST WINDS WILL CONTINUE THROUGH EARLY THIS
  MORNING.

* WIND...WEST WIND 25 TO 35 MPH WITH GUSTS TO 50 MPH. 

* IMPACTS...DOWNED TREES AND POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ504-505-507>509-511-512-514-515-121015-
/O.EXP.KSEW.WI.Y.0001.000000T0000Z-140112T0900Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
105 AM PST SUN JAN 12 2014

...WIND ADVISORY HAS EXPIRED...

$$

WAZ001-503-506-121015-
/O.EXP.KSEW.WI.Y.0002.000000T0000Z-140112T0900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
105 AM PST SUN JAN 12 2014

...WIND ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 11, 9:24 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 11, 9:24 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
924 PM PST SAT JAN 11 2014

.SYNOPSIS...STRONG ONSHORE FLOW BEHIND A STRONG PACIFIC STORM WILL
GRADUALLY DIMINISH OVERNIGHT. SHOWER ACTIVITY WILL ALSO DIMINISH BUT
SNOW WILL CONTINUE OVER MOUNTAINS. A WARM FRONT WILL SPREAD RAIN AND
BREEZY WINDS ACROSS WESTERN WASHINGTON SUNDAY AND SUNDAY NIGHT. AN
UPPER LEVEL RIDGE AND SURFACE HIGH WILL BUILD OVER THE AREA TUESDAY
FOR DRIER CONDITIONS AND LESS WIND. CONTINUED RIDGING OVER THE AREA
WILL LIKELY KEEP THE REST OF NEXT WEEK DRY.

&&

.SHORT TERM...THIS AFTERNOONS SURFACE LOW OVER VANCOUVER B.C. IS
HEADING EAST AND FILLING...AND STRONG ONSHORE FLOW HAS DEVELOPED
OVER W WA BEHIND THE LOW. THE UIL-BLI PRESSURE GRADIENT SPANNING
THE STRAIT OF JUAN DE FUCA HAS RISEN TO OVER 5 MB AND HAS BEEN
OSCILLATING A LITTLE. WINDS OVER THE MARINE WATERS PEAKED IN THE
LOWER 40 KT RANGE BUT WHIDBEY ISLAND WINDS HAVE REMAINED BELOW HIGH
WIND LEVELS. THE W FLOW THROUGH THE STRAIT HAS ALSO EFFECTIVELY
CHOPPED THE S TO N WIND FETCH OVER THE INTERIOR IN HALF. SO WHILE
S-SW WINDS REMAIN BREEZY FROM SEATTLE SOUTHWARD AND UP AROUND
BELLINGHAM...WINDS ARE BELOW ADVISORY LEVELS. BOTH THE HIGH WIND
WARNING FOR THE ADMIRALTY INLET AREA AND THE WIND ADVISORY EXPIRE AT
1 AM...SO ALTHOUGH CONDITIONS ARE CURRENTLY BELOW CRITERIA AND ODDS
ARE THEY WILL REMAIN SO...I WILL LET THEM RIDE FOR A LITTLE LONGER.
THE HIGH WIND WARNING FOR THE COAST ENDED EARLIER THIS EVENING.

SCATTERED SHOWERS WILL CONTINUE MOVING INLAND OVER W WA TONIGHT BUT
ARE DECREASING IN FREQUENCY AND SHOULD AFFECT MAINLY THE COAST...S
INTERIOR THE REST OF TONIGHT. THE CHANCE OF THUNDERSTORMS HAS ENDED.

STRONG OROGRAPHIC FLOW OVER THE CASCADES WILL KEEP SNOW FALLING IN
THE PASSES. SNOQUALMIE PASS HAS NOT PICKED UP THAT MUCH BUT STEVENS
AND MOUNT BAKER ARE APPROACHING A FOOT OF NEW SNOW. WITH A WARM
FRONT EXPECTED TO BRING ANOTHER FOOT OF SNOW TO THE MOUNTAINS ON
SUNDAY THE WINTER STORM WARNING WILL CONTINUE THROUGH 4 PM SUNDAY.

LARGE W SWELL ABOVE 20 FEET HAS REACHED THE COAST WITH THE LATEST
BUOY WAVE HEIGHTS FROM 23 TO 28 FEET. THE SWELL IS EXPECTED TO BEGIN
SUBSIDING AFTER MIDNIGHT TONIGHT SO THE HIGHEST WAVES WILL NOT
COINCIDE WITH THE HIGHEST HIGH TIDES. THE HIGH SURF WARNING WILL
REMAIN IN EFFECT UNTIL 6 AM...ALONG WITH A COASTAL FLOOD ADVISORY
FOR WAVES OCCASIONALLY OVERTOPPING THE LEVEES AND PUTTING A LITTLE
WATER IN THE STREETS OF WESTPORT AND OCEAN SHORES.

THE NEXT APPROACHING WARM FRONT IS BURIED IN A DISORGANIZED LOOKING
MASS OF CLOUDS OFFSHORE BETWEEN 130W AND 140W AND 45N AND 55N.
MODELS AGREE ON BRINGING THE WARM FRONT TO THE COAST SUNDAY MORNING
AND INLAND DURING THE AFTERNOON. IT LOOKS LIKE THE BEST PERIOD FOR
RAIN IS DURING THE MORNING. MOUNTAIN SNOW LEVELS WILL RISE UP TO
4000-5000 FEET SUNDAY AFTERNOON SO MOST OF THE PRECIP SHOULD FALL AS
SNOW. QPF AMOUNT FOR 12Z-00Z SUNDAY MAY BE FROM 0.70 TO 1.15 OVER
THE MOUNTAINS WITH UP TO SEVERAL TENTHS OVER THE LOWLANDS. S
PRESSURE GRADIENTS WILL REMAIN STRONG ENOUGH TO KEEP WINDS IN THE 15
TO 30 MPH RANGE.

WEAK WARM ADVECTION CONTINUES OVER THE AREA SUNDAY NIGHT AND WILL BE
QUITE WEAK BY MONDAY. THE FORECAST IS ON TRACK WITH LIKELY POPS
SUNDAY NIGHT AND JUST A CHANCE OF SHOWERS ON MONDAY.

THE UPPER LEVEL RIDGE AXIS OFFSHORE W OF OREGON AND CA AMPLIFIES ON
TUESDAY AND A WEAK SURFACE HIGH BUILDS INLAND OVER W WA. IT IS
LOOKING LIKE A DRY DAY...BUT NW FLOW ALOFT WILL PROBABLY KEEP MID
AND HIGH CLOUDS MOVING OVER THE AREA. KAM

.LONG TERM...PREVIOUS DISCUSSION FROM THE 3 PM AFD...A DRY PERIOD
WITH SOME SUN WILL CONTINUE WEDNESDAY THROUGH FRIDAY. THE NEXT
SYSTEM MOVES INTO THE COASTAL WATERS FRIDAY AND MAY MOVE INLAND ON
SATURDAY. BURKE

&&

.HYDROLOGY...HEAVY RAIN HAS ENDED AND JUST SCATTERED SHOWERS ARE
OVER MOST OF THE AREA. OROGRAPHIC PRECIPITATION CONTINUES OVER THE
CASCADES...BUT SNOW LEVELS HAVE LOWERED TO 3000 FEET. RIVERS ARE
RECEDING WITH ONLY THE SKOKOMISH RIVER NEAR POTLATCH STILL ABOVE
FLOOD STAGE. WITH THE HYDROGRAPH FLAT-LINING IT LOOKS LIKE IT WILL
TAKE A WHILE FOR THE RIVER TO DROP BELOW FLOOD STAGE...ESPECIALLY
WITH A LITTLE MORE RAIN EXPECTED SUNDAY FROM THE WARM FRONT.

THE WARM FRONT WILL BRING A LITTLE MORE RAIN ON SUNDAY...PERHAPS UP
TO AN INCH FOR THE OLYMPICS AND MAYBE A LITTLE MORE TO THE CASCADES.
SNOW LEVELS SHOULD REMAIN BELOW 3000 FEET WHILE MOST OF THE PRECIP
FALLS THEN RISE TO 4000-5000 FEET LATER IN THE DAY WHEN PRECIP IS
DIMINISHING. STILL...THIS MAY KEEP SOME RIVERS RUNNING HIGH FOR
AWHILE LONGER. SIGNIFICANTLY DRIER CONDITIONS ARRIVE BEGINNING ABOUT
TUESDAY. KAM

&&

.AVIATION...MODERATE NW FLOW ALOFT WILL DOMINATE THE PATTERN ACROSS
THE PAC NW THROUGH SUNDAY. A SURFACE TROUGH OVER WRN WA THIS EVENING
WILL MOVE E OF THE CASCADES BY MIDNIGHT. ANOTHER SURFACE TROUGH WILL
MAINTAIN ONSHORE FLOW ON SUNDAY. GENERALLY MOIST IN THE LOWER/MID
LEVELS WITH SOME DRYING ALOFT. WEAKLY UNSTABLE...BECOMING STABLE
LATER TONIGHT AND SUNDAY. SHOWERS THROUGH SUNDAY WITH SOME RAIN
SHADOWING IN THE KSEA/KBFI TO KPAE CORRIDOR.

KSEA...CEILINGS GENERALLY AROUND 3-5K FT TONIGHT BUT THERE WILL
BE SOME LOWER CIGS DOWN TO 1500-2500 FT AT TIMES...ESPECIALLY IN
SHOWERS. GUSTY SOUTH WINDS 15 TO 25 MPH WILL PREVAIL...EASING LATER
TONIGHT.

&&

.MARINE...STRONG ONSHORE FLOW WILL PREVAIL TONIGHT BEHIND A LOW
PRESSURE SYSTEM TRACKING EWD JUST N OF THE WA/CANADIAN BORDER. THIS
WILL BRING GALES TO ALL WATERS...WITH A DOWNWARD TREND IN WIND
SPEEDS AFTER MIDNIGHT. THERE WILL ALSO BE LARGE SWELL UP TO 25 TO 29
FT AT THE COAST.

A WEAKER SYSTEM WILL MOVE THROUGH THE WATERS SUNDAY. WESTERLY FLOW
IN THE CENTRAL/E STRAIT BEHIND THIS SYSTEM COULD APPROACH GALE FORCE
SUNDAY EVENING. WEAK HIGH PRESSURE WILL MOVE OVER THE AREA MONDAY
THROUGH WEDNESDAY. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING FOR THE ADMIRALTY INLET AREA.
     WIND ADVISORY FOR MOST LOWLAND ZONES.
     WINTER STORM WARNING FOR THE CASCADES.
     WINTER WEATHER ADVISORY FOR THE OLYMPICS.
     HIGH SURF WARNING IN EFFECT FOR THE COAST.
     COASTAL FLOOD ADVISORY IN EFFECT FOR THE COAST.
PZ...GALE WARNING ALL WATERS.
     SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:09 AM PSTGale WatchSEW7 hr
Jan 12, 2:09 AM PSTSmall Craft AdvisorySEW40 hr
Jan 12, 8:52 AM PSTGale WarningSEW27 hr
Jan 12, 2:49 PM PSTSmall Craft Advisory for Hazardous SeasSEW51 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.